Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What's Next??
Sep 19, 2005

David, Thanks for taking time out to answer questions for us all. Your sweet and caring, and if I were single and you gay, well.... But, I have a question. My partner's history is as follows: Infected early 80s, meds began in 95. AZT/3TC/Norvier, viral load went up to 50,000 then Zerit/Videx/Vircept, excessive diarrhea, then Videx(500mg)/Viramume/Zerit, wasting and extream fatigue, then Videx(500)/Sustiva/Viread extream dizziness, then Videx(250)/Viread/Rayataz/Norvier booster. Videx reduced due to low T-cell caused by Videx/Viread interaction. Additional meds all along include Acyclovir and Bactrim. Should he consider switching from Videx due to high rate of viral failure? If viral failure occurs will Reyataz still work within a new combination? What combination do you recommond? How much is left in the way of drug options. We've been together for 25 years, he's my world. J.

Response from Dr. Wohl

Dear J,

Many people living long term with have survived through times when clinicians had to make best guesses as to how to treat HIV. Later we learn that some of these guesses were off. There was a time when we treated with one drug and when that stopped working added another and so on. The result, of course, is that resistance to each successive addition would often develop.

Your partner has seen a lot of different medications from different classes of HIV medications. Resistance testing would demonstrate evidence of drug resistance and I wonder if this has been done. One could guess that there would be some resistance to at least 3TC, Videx and possibly Sustiva. IF resistance to Videx has been documented in the past, I would not be excited about using it in the current regimen. As you know, the combo of Videx and Viread when coupled to Sustiva or Viramune has been shown to have high rates of failure. Whether the same is true of Videx and Viread with a ritonavir boosted protease inhibitor (like boosted Reyataz) is not known. In addition, there are some complicated drug interactions flying around with this combo. Viread lowers Reyataz levels, which are boosted by ritonavir, but raises Videx levels.

If this combo happens to be doing well for your partner, I think I would consider just a a small manipulation: I would try to add Combivir. Even if his virus is resistant to the 3TC in Combivir there may be some effect of keeping this mutation around that reduces teh ability of HIV to replicate. The AZT in Combivir could put pressure on the virus to not develop resistance to Viread as HIV seems to have a very tough time being resistant to both AZT and Viread. This is not backed by a lot of science (although there are some lab and clinical data to suggest this is not maddness) and maybe just another in a long line of guesses, but I think it may work.

To answer your last question: A funny thing has been noticed about ritonavir boosted protease inhibitors. When they fail, there is usually no resistance to the boosted protease inhibitor. So, were your partner to experience treatment failure, it is likely he would have some resistance to everything but the Reyataz. That said, I do not know that I would recycle this drug but instead look to others that are unlikely to be effected by resistance (detected and undetected) to the current regimen.

There are potential options. Kaletra and Tipranavir may work after Reyataz failure. A new drug that will likely be approved soon called (for now) TMC114 is another future option. Fuzeon (T-20) with one of these can be very potent.

Sounds like he is lucky to have such a caring partner.

DW



Previous
Is this OK? What next? - Followup
Next
spleen removal

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement